Virginia, 2019

Damaging Winds in Virginia, August 20, 2019

August 20, 2019 · NWS AKQ · 9 events in 7 counties and zones

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of eastern and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$122,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of eastern and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 20, 3:03 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 20, 3:03 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
403 PM EDT Tue Aug 20 2019

.SYNOPSIS...
A weak trough of low pressure will persist across the area
through Wednesday. A strong cold front moves across the area
Thursday night then stalls across North Carolina Friday. High
pressure builds into the area for the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 335 PM EDT Tuesday...

Thunderstorms have developed across the MD Eastern Shore along
a weak boundary that has been situated east-west across the
area. Latest surface obs suggest that another weak trough is
developing across the I-64 corridor with obs north showing a
weak easterly wind while obs across the southern tier showing
S-SW winds. Models have been consistent in showing convection
developing along this boundary from the I-64 region from the
Tidewater through Richmond into Farmville late this afternoon
into this evening. As such, have maintained the highest PoPs in
this area this evening, although in reality any location could
see a pop up thunderstorm though this evening. Best DCAPE values
above 1000 j/kg remain across the northern tier and the
Piedmont per the SPC mesoanalysis, so it would see that this
area would have the best chance for any severe wind gusts. Still
think the main threat this afternoon will be from any heavy
rain. As seen with the storms currently over the Delmarva,
movement is slow at best so any storm that persists could lead
to some minor flooding in spots.

Otherwise, expect the storms to dissipate soon after sunset due
to loss of daytime heating. Another weak upper disturbance
currently over Georgia and South carolina will move northeast
tonight. This may bring an isolated shower across the far
southern tier late tonight and have introduced 20 PoPs in this
area.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
As of 335 PM EDT Tuesday...

The above mentioned short wave will slowly move across the
forecast area on Wednesday. This disturbance combined with the
lee trough will allow for another day of widely scattered pop up
thunderstorms. Best activity may be in the east just ahead of
the short wave, but one could not rule out storms closer to the
lee trough in the Piedmont either. As such, will go with chance
pops everywhere once again, but focus the highest pops to the
east and to the west during the afternoon.

A cold front approaches the area later Thu and slowly moves
through the area through Friday. Will need to maintain chance
pops Thu aftn through Thu night. Indications that the front
nearly stalls across the area on Friday, which may allow for
some training of storms Friday afternoon especially across the
southern half of the area. As such, will go with likely pops
across the south on Friday.

Temperatures will remain seasonable with low-mid 90s for highs
and upper 60s-mid 70s for lows. Temps do drop back into the mid
80s on Friday with the frontal passage and increased cloudiness.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 335 PM EDT Tuesday...

Model consensus is slightly slower with the frontal passage than it
was yesterday, as the latest 12z/20 GFS has come into better
agreement with the ECMWF/GEM. The GFS is forecasting the front to be
invof srn VA/NE NC by early Sat AM. The latest ECMWF/GEM both have
the front positioned slightly further N. As a result, expect
showers/tstms to continue across the CWA (mainly S of I-64) for much
of Fri night with the front nearby. The cold front very slowly moves
southward next weekend as high pressure over the Great Lakes slowly
builds toward the region. Shower/tstm chances continue this weekend
over S/SW portions of the CWA as ridging aloft sets up off the SC/GA
coast and our region goes under moist WSW-SW flow aloft while sfc
ridging builds into the area. Have a mainly dry weekend forecast for
nrn zones w/ 30-40% PoPs for srn VA/NE NC. Continued chances for
mainly aftn-evening showers/tstms early next week as weak troughing
tries to re-establish itself from the Great Lakes to the Deep South
and deep layer moisture continues to stream into the region from the
SW.

Highs mainly in the low-mid 80s through the weekend with lows in the
60s (except for some low 70s in coastal SE VA/NE NC). Slightly
warmer by next Tuesday with highs mainly in the mid 80s.&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 200 PM EDT Tuesday...

Another day of pop up thunderstorms. Best storms are currently
near SBY where we will carry tempo TSRA for the next few hours.
Meanwhile, the corridor from RIC to ORF may see some
thunderstorm development later this afternoon and have included
VCTS for now. Any storm could see brief IFR conditions and gusty
winds. Otherwise, it should remain VFR through the next 24 hr
although more storms are expected Wed.

OUTLOOK...
CHC for diurnal convection conts Wed then increases Thu as a cold
front approaches from the NW. The potential for showers/tstms lingers
into Fri if the cold front slows down or stalls over the region.

&&

.MARINE...
As of 300 PM EDT Tuesday...

No headlines through at least today and most of Wednesday. Early
this afternoon obs continue to show generally a S/SW flow of 5-10
kts. Waves are 1-2 ft and seas 2-3 ft. Wednesday night winds and
seas will increase ahead of an approaching cold front. SW winds gust
15-20 kts, and seas build 3-5 ft. SCA may be needed late Wednesday
into Thursday. Latest model guidance continues to show the front
crossing through the area early on Friday, resulting in a N/NW flow
behind the front. Winds will then shift to onshore flow this
weekend.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MRD
NEAR TERM...MRD
SHORT TERM...MRD
LONG TERM...ERI
AVIATION...MPR/MRD
MARINE...CMF
Hazardous weather outlook, Aug 20, 2:48 PM EST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
348 PM EDT Tue Aug 20 2019

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-212000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
348 PM EDT Tue Aug 20 2019

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Widely scattered strong thunderstorms are possible through this
evening. The main threat will be strong wind gusts but heavy
downpours may cause some minor flooding of low lying and poor
drainage areas. Frequent lightning will also be possible in any
storm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered strong thunderstorms will be possible Wednesday and
Thursday ahead and along a cold front that will move into the area.
This cold front will lead to additional thunderstorms with locally
heavy rain on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 20, 3:15 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
415 PM EDT Tue Aug 20 2019

MDZ021-202045-
Dorchester-
415 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DORCHESTER
COUNTY...

At 413 PM EDT, a strong thunderstorm was located near University Of
Maryland Center For Environmental Studies, or near Cambridge, moving
west at 15 mph.

Wind gusts in excess of 40 mph and dime size hail are possible with
this storm.

Locations impacted include...
Cambridge, University Of Maryland Center For Environmental Studies,
Church Creek, Madison, Woolford, Hudson and Lloyds.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3859 7616 3858 7611 3859 7609 3857 7607
      3848 7609 3848 7620 3851 7626 3853 7623
      3851 7621 3856 7621 3854 7628 3857 7630
      3857 7628 3860 7626 3862 7628 3861 7626
      3863 7624 3861 7623 3860 7621 3863 7617
TIME...MOT...LOC 2013Z 103DEG 12KT 3856 7618

Rogers
Special weather statement, Aug 20, 3:19 PM EST, 1 hour before
Special Weather Statement
National Weather Service Wakefield VA
419 PM EDT Tue Aug 20 2019

VAZ060-061-068-202100-
Amelia-Cumberland-Prince Edward-
419 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CUMBERLAND...
NORTHEASTERN PRINCE EDWARD AND WEST CENTRAL AMELIA COUNTIES...

At 419 PM EDT, a strong thunderstorm was located near Guinea Mills,
or 7 miles north of Farmville. the storm is nearly stationary.

Wind gusts in excess of 40 mph and dime size hail are possible with
this storm.

Locations impacted include...
Farmville, Longwood University, Guinea Mills, Rice, Raines Tavern,
Angola, Reeds, Stoddert, Deatonville, Rodophil, McRae and Hawk.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3734 7847 3747 7837 3750 7832 3735 7811
      3729 7821 3730 7823 3728 7823 3719 7839
TIME...MOT...LOC 2019Z 325DEG 4KT 3740 7836

Rogers
Special weather statement, Aug 20, 3:21 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Wakefield VA
421 PM EDT Tue Aug 20 2019

VAZ069-513-202100-
Western Chesterfield-Powhatan-
421 PM EDT Tue Aug 20 2019

...A THUNDERSTORM WILL AFFECT NORTHWESTERN CHESTERFIELD AND
SOUTHEASTERN POWHATAN COUNTIES...

At 420 PM EDT, a thunderstorm was developing near Moseley, moving
east at 5 mph.

Wind gusts in excess of 35 mph and pea size hail are possible with
this storm.

This storm will be near...
  Bon Air around 500 PM EDT.

Other locations impacted by this storm include Holly Hills and
Midlothian.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3758 7768 3756 7765 3756 7761 3744 7760
      3742 7777 3752 7779
TIME...MOT...LOC 2020Z 247DEG 6KT 3749 7772

ALB
Special weather statement, Aug 20, 3:41 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Wakefield VA
441 PM EDT Tue Aug 20 2019

VAZ077-202115-
Northumberland-
441 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHUMBERLAND COUNTY...

At 441 PM EDT, a strong thunderstorm was located over Heathsville, or
7 miles east of Robley. the storm is nearly stationary.

Wind gusts in excess of 40 mph and dime size hail are possible with
this storm.

Locations impacted include...
Fair Port, Heathsville, Wicomico Church, Lewisetta, Lara, Lottsburg,
Avalon, Reedville, Lilian, Hull Neck, Edwardsville, Howland, Opheila,
Middletons Corner, Dodlyt, Browns Store and Moon Corner.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3797 7641 3795 7634 3790 7625 3784 7624
      3778 7639 3779 7641 3782 7642 3783 7643
      3782 7646 3784 7648 3783 7651 3785 7651
      3787 7655 3791 7654 3794 7657 3801 7646
TIME...MOT...LOC 2041Z 240DEG 1KT 3788 7646

Rogers
Special weather statement, Aug 20, 3:58 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
458 PM EDT Tue Aug 20 2019

VAZ096-202145-
Suffolk-
458 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT THE SOUTHERN CITY OF SUFFOLK...

At 458 PM EDT, a strong thunderstorm was located near Suffolk, or
near Holland, moving northeast at 5 mph.

Wind gusts of 40 to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Downtown Suffolk, Holland, Suffolk, Whaleyville, Wilroy, Lummis,
Nurney, Kilby, Suffolk Airport, Saunders and Magnolia.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3667 7683 3680 7652 3674 7647 3665 7648
      3655 7670
TIME...MOT...LOC 2058Z 217DEG 6KT 3667 7668

EI
Local storm report, Aug 20, 4:07 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
507 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             CARRSVILLE              36.71N 76.83W
08/20/2019  E0.70 INCH       ISLE OF WIGHT      VA   PUBLIC

            HARVEST DRIVE.

&&

CF

The radar

The Norfolk radar (KAKQ), 33 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Isle of Wight

When
August 20, 4:19 PM EST
Where
Isle of Wight County, 1.38 mi S of Maynards Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.710, -76.870

Tree was downed on a house in the 3400 Block of Beaver Dam Road. Another tree was downed in the 3500 Block of Beaver Dam Road.

Thunderstorm Wind, Isle of Wight

When
August 20, 4:20 PM EST
Where
Isle of Wight County, 0.89 mi SW of Carrsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.710, -76.830

Several trees were downed, including some on cars and houses.

Thunderstorm Wind, Northumberland

When
August 20, 4:20 PM EST
Where
Northumberland County, 2.14 mi SW of Horse Head
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.880, -76.460

Tree was downed on Route 201 causing power outages in the area.

Thunderstorm Wind, Surry

When
August 20, 5:15 PM EST
Where
Surry County, 2.15 mi SE of Claremont
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.210, -76.920

Tree was downed on Sunken Meadow Road.

Thunderstorm Wind, Richmond

When
August 20, 5:20 PM EST
Where
Richmond County, Newland
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.050, -76.870

Tree was downed in Newland. In addition, four homes were struck by lightning.

Thunderstorm Wind, Franklin (C)

When
August 20, 5:30 PM EST
Where
Franklin (C) County, 150.61 mi E of Sago
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.680, -76.920

Multiple trees were downed and power outages were reported throughout the city of Franklin.

Thunderstorm Wind, Franklin (C)

When
August 20, 5:30 PM EST
Where
Franklin (C) County, 1.31 mi WNW of Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.680, -76.940

Extensive wind damage was reported throughout the city of Franklin. Approximately 40 homes were damaged in an area around Clay Street, High Street, and 4th Avenue. Wind damage was likely due to a downburst. Numerous power outages were also reported.

Thunderstorm Wind, Sussex

When
August 20, 5:45 PM EST
Where
Sussex County, 0.55 mi E of Littleton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.900, -77.140

Multiple trees were downed.

Thunderstorm Wind, Westmoreland

When
August 20, 6:00 PM EST
Where
Westmoreland County, 0.88 mi NW of Colonial Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.260, -76.960

Multiple trees were downed in Colonial Beach, including one tree down on a residence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852216, 852218, 852220, 852223, 852225, 852229, 852259, 852263, 852266.